Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 162, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 2012, 4:54 PM CDT for Brown County, Edmunds County, McPherson County, South Dakota. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2012, 4:54 PM CDT (21:54 UTC)
- Expired
- Aug 3, 2012, 5:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 80.0 mph
Counties Brown County, SD, Edmunds County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 33 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 5:00 PM CDT | HAIL 1 | 7 Ese Roscoe, SD | NSSL SHAVE REPORT |
| Aug 3, 5:15 PM CDT | TSTM WND GST 60 | 10 Ese Ipswich, SD | NICKLE HAIL 0.93 INCHES RAIN |
| Aug 3, 5:23 PM CDT | TSTM WND GST 63 | 5 S Richmond Lake Rec A, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 2:14 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 254 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1688 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
801
WUUS53 KABR 032154
SVRABR
SDC013-045-089-032245-
/O.NEW.KABR.SV.W.0162.120803T2154Z-120803T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
454 PM CDT FRI AUG 3 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
EASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
SOUTHEASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 545 PM CDT
* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS
LOCATED NEAR IPSWICH...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CRAVEN CORNER AND PLAINVIEW COLONY AROUND 500 PM CDT...
DEERFIELD COLONY AROUND 505 PM CDT...
LONG LAKE COLONY AROUND 510 PM CDT...
MINA AND WETONKA AROUND 515 PM CDT...
RICHMOND LAKE REC AREA AROUND 525 PM CDT...
THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 199 AND 208.
THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 254 AND 280.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL CAPABLE OF
PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4583 9861 4566 9852 4551 9847 4524 9922
4553 9923
TIME...MOT...LOC 2154Z 266DEG 38KT 4545 9905
WIND...HAIL 80MPH 1.50IN
$$
DORN1 follow-up statement
228
WWUS53 KABR 032219
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
519 PM CDT FRI AUG 3 2012
SDC013-045-089-032245-
/O.CON.KABR.SV.W.0162.000000T0000Z-120803T2245Z/
MCPHERSON SD-EDMUNDS SD-BROWN SD-
519 PM CDT FRI AUG 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
BROWN...NORTHEASTERN EDMUNDS AND SOUTHEASTERN MCPHERSON COUNTIES
UNTIL 545 PM CDT...
AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LONG
LAKE COLONY...OR 14 MILES NORTHEAST OF IPSWICH...MOVING NORTHEAST AT
50 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN EDMUNDS...SOUTHEASTERN MCPHERSON AND WEST CENTRAL BROWN
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
IF ON OR NEAR LAKES IN NORTH EASTERN SOUTH DAKOTA...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IN
ADDITION...THUNDERSTORMS CAN PRODUCE LARGE CAPSIZING WAVES...EVEN ON
SMALL BODIES OF WATER. MOVE INTO DOCK AND SEEK SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!
&&
LAT...LON 4535 9899 4562 9903 4583 9861 4566 9852
4551 9847
TIME...MOT...LOC 2218Z 231DEG 43KT 4561 9877
WIND...HAIL 60MPH 1.00IN
$$
DORNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:42 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 3, 2:42 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 242 PM CDT FRI AUG 3 2012 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT POTENT UPPER LOW CONTINUES TO ADVANCE TOWARDS THE DAKOTAS THIS AFTERNOON WHILE SFC COLD FRONT MOVES EASTWARD THROUGH THE CENTRAL AND WESTERN DAKOTAS. ACCORDING TO 19Z SFC OBS...IT HAS PASSED THROUGH BIS AND PHP...BUT NOT QUITE TO MBG YET. FIRST STORMS HAVE FIRED NEAR MBG WITH QUARTER SIZE HAIL REPORTED. SVR WATCH 553 WAS RECENTLY ISSUED FOR AREAS EAST OF THE MISSOURI WHICH IS IN EFFECT UNTIL 9 PM CDT. SVR PARAMETERS STILL LOOK FAIRLY IMPRESSIVE FOR SUPERCELLS...EVENTUALLY MERGING INTO SOME SORT OF A LINEAR SYSTEM AS IT PROGRESSES FARTHER EAST THROUGH THE CWA. TORNADO PARAMETERS NOT OVERLY IMPRESSIVE...BUT CERTAINLY CANNOT BE RULED OUT. AS THE FRONT CLEARS THE REGION OVERNIGHT...THUNDERSTORM ACTIVITY WILL PUSH EAST AS WELL. MUCH COOLER TEMPERATURES AND BREEZY NORTHWEST WINDS WILL MOVE IN BEHIND THE FRONT FOR SATURDAY. HIGHS WILL DROP BACK DOWN INTO THE 70S TO LOW 80S. ALSO...WITH THE COOL TEMPS ALOFT...STEEP LAPSE RATES WILL DEVELOP DURING PEAK HEATING...AND THE THREAT FOR AFTERNOON SHOWERS EXISTS. HAVE THEREFORE KEPT THE SLIGHT CHANCES IN MAINLY ACROSS THE NORTHERN AND EASTERN CWA. SURFACE HIGH THEN SETTLES INTO THE REGION FOR SATURDAY NIGHT AND SUNDAY...WHICH WILL BRING QUIET CONDITIONS AND COOL LOWS FOR SUNDAY MORNING. LOW 50S ARE EXPECTED SUNDAY MORNING...AND FAVORED COOL SPOTS MAY EVEN SNEAK INTO THE UPPER 40S. .LONG TERM...MONDAY THROUGH FRIDAY FROM WHAT CAN BE GLEANED FROM AVAILABLE MODEL DATA...IT APPEARS THAT LITTLE TO NO CHANGE IS NEEDED RIGHT NOW FOR THE EXTENDED. THE UPPER LEVEL RIDGE AXIS STARTS OUT POSITIONED WEST OF THIS CWA BACK OVER THE ROCKIES AND ALONG THE FRONT RANGE. OVER A SEVERAL DAY PERIOD...THE RIDGE AXIS IS FORECAST TO GRADUALLY SHIFT EAST TOWARD THE WESTERN/CENTRAL DAKOTAS BY THE END OF THE PERIOD. HOWEVER...WITH THE CWA POSITIONED ON THE BACKSIDE OF THE RIDGE AXIS /NW FLOW ALOFT/...IT DOES APPEAR THAT A COUPLE OF BACKDOOR COLD FROPAS AND ASSOCIATED WEAK-TRANSIENT SHORTWAVE TROFS TRY TO WORK DOWN FROM THE NORTH/NORTHWEST...ONE MONDAY/MONDAY NIGHT AND THEN A SECOND FROPA TRIES TO WORK DOWN INTO THIS AREA THURSDAY NIGHT/FRIDAY. WILL TRY AND MIGRATE POPS TO THOSE TIME PERIODS AS MUCH AS POSSIBLE. TEMPERATURE-WISE...THE COOLEST READINGS DO APPEAR TO SHOW UP EARLIER IN THE PERIOD...AND THEN GRADUALLY TREND WARMER RIGHT THROUGH MID-WEEK. HOWEVER...WHENEVER THE SECOND /ILL-TIMED/ COLD FROPA GETS DOWN THROUGH THIS CWA LATE IN THE WEEK...IT SHOULD BRING A BIT OF RELIEF TEMPERATURES WITH SLIGHTLY COOLER/DRIER AIR SLOWLY SINKING INTO THE CWA. TEMPERATURES IN THE OUT PERIODS WILL VARY FROM NEAR NORMAL TO SEVERAL DEGREES ABOVE NORMAL THROUGHOUT THE PERIOD. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT TRACKING ACROSS THE AREA...MAINLY THIS AFTERNOON AND INTO THE EVENING. SUB-VFR CIGS AND VSBYS ARE POSSIBLE WITH THE STRONGER STORMS...WITH THE BEST CHANCE FOR STRONG TO SEVERE STORMS OVER THE EASTERN HALF OF THE AREA...INCLUDING KABR AND KATY. HEAVY RAIN...RATHER LARGE HAIL...DAMAGING STRONG WINDS AND PERHAPS EVEN A TORNADO OR TWO COULD OCCUR NEAR OR WITHIN AIRPORT AIRSPACE. SOUTHERLY WINDS AHEAD OF THE COLD FROPA WILL INCREASE INTO THE 15 TO 25 MPH RANGE...WHILE WINDS BEHIND THE FROPA SHIFT AROUND TO THE NORTHWEST. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...DORN AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 3, 4:14 AM CDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 414 AM CDT FRI AUG 3 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-040915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 414 AM CDT FRI AUG 3 2012 /314 AM MDT FRI AUG 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON. THERE IS THE CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT EARLY ON...BUT SEVERE STORMS ARE MOST LIKELY ACROSS NORTH CENTRAL AND EASTERN SOUTH DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN...LARGE HAIL...STRONG WINDS...AND TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW RAIN SHOWERS ARE POSSIBLE ON SATURDAY...BUT OTHERWISE HIGH PRESSURE AND DRY CONDITIONS WILL PREVAIL THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON. SERR
In the hours before
Local storm report, Aug 3, 4:02 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
402 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL BRENTWOOD COLONY 45.12N 99.31W
08/03/2012 E1.00 INCH FAULK SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1200344
TMKLocal storm report, Aug 3, 4:04 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
404 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL 6 W BOWDLE 45.45N 99.78W
08/03/2012 E1.00 INCH WALWORTH SD TRAINED SPOTTER
QUARTER SIZED HAIL ON HIGHWAY 12 WEST OF BOWDLE
&&
EVENT NUMBER ABR1200345
TROGDONLocal storm report, Aug 3, 4:05 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
405 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 9 W BOWDLE 45.45N 99.84W
08/03/2012 E1.00 INCH WALWORTH SD PUBLIC
&&
EVENT NUMBER ABR1200346
TMKLocal storm report, Aug 3, 4:07 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
407 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND GST 2 NW BOWDLE 45.47N 99.69W
08/03/2012 E50 MPH EDMUNDS SD TRAINED SPOTTER
SPOTTER REPORTED ESTIMATED 50 MPH WINDS AND PEA SIZED
HAIL
&&
EVENT NUMBER ABR1200347
TROGDONLocal storm report, Aug 3, 4:28 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
428 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 10 S BOWDLE 45.31N 99.66W
08/03/2012 E1.00 INCH EDMUNDS SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1200348
TMKLocal storm report, Aug 3, 4:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
433 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 7 WSW ROSCOE 45.40N 99.46W
08/03/2012 E1.00 INCH EDMUNDS SD EMERGENCY MNGR
QUARTER SIZED HAIL
&&
EVENT NUMBER ABR1200349
TROGDONThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:01 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 44 min |
| Aug 3, 2:41 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 64 min |
| Aug 3, 3:05 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 55 min |
| Aug 3, 3:40 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 65 min |
| Aug 3, 3:56 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 64 min |
| Aug 3, 4:21 PM CDT | Tornado Warning | ABR | Edmunds | 24 min |
| Aug 3, 4:35 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 25 min |
| Aug 3, 4:43 PM CDT | Tornado Warning | ABR | Edmunds, Faulk | 26 min |
| Aug 3, 4:44 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 61 min |
| Aug 3, 5:17 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Spink | 58 min |
| Aug 3, 5:34 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Day, McPherson, Marshall, Spink | 56 min |
| Aug 3, 5:40 PM CDT | Tornado Warning | ABR | Spink | 50 min |
| Aug 3, 5:53 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Hand, Spink | 67 min |
| Aug 3, 6:25 PM CDT | Areal Flood Advisory | ABR | Spink | 3 hr |
| Aug 3, 6:35 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Codington, Day, Hamlin, Spink | 25 min |
| Aug 3, 6:53 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Deuel, Grant, Hamlin | 67 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.